Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 207, NWS Kansas City, MO

October 8, 2009Miami County, Kansas

NWS Kansas City, MO issued this river flood warning at Oct 8, 2009, 9:52 AM CDT for Miami County, Kansas. It took effect at Oct 9, 2009, 3:24 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2009, 9:52 AM CDT (14:52 UTC)
In effect from
Oct 9, 2009, 3:24 PM CDT
Expired
Oct 9, 2009, 5:14 AM CDT
In force
Issued by
NWS Kansas City, MO
Flood severity
Minor

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River at Osawatomie (OSMK1).

Action stage
23 ft
Minor stage
28 ft
Moderate stage
45 ft
Major stage
48 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 8, 7:12 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 8, 7:12 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 AM CDT THU OCT 8 2009

...UPDATED FOR AVIATION...

.DISCUSSION...

TWO PRIMARY THEMES FOR THIS FORECAST PACKAGE...HEAVY RAINS TODAY AND
MUCH BELOW NORMAL TEMPERATURES WITH THE DREADED S WORD IN
SATURDAYS FORECAST. MODELS HAVE BEEN CONSISTENT WITH THE OVERALL
GENERAL EVOLUTION OF THIS HEAVY RAIN EVENT. WATER VAPOR IMAGERY
SHOWS SW U.S. UPPER TROUGH IS STARTING TO OPEN UP AND WILL
EVENTUALLY LIFT NORTHEAST IN RESPONSE TO BROAD TROUGHING FROM THE
NORTHERN ROCKIES THROUGH THE WESTERN GREAT LAKES.

WIDESPREAD ELEVATED CONVECTION IN FULL SWING AS WAVES OF CONVECTION
GENERATE OVER SOUTHERN/EASTERN KS AND ROLL EASTWARD ACROSS THE CWA.
DEEP/STRONG ISENTROPIC UPGLIDE AIDED BY THE DEVELOPMENT OF A
SOUTHERLY LOW LEVEL JET AND STRENGTHENING UPPER LEVEL JET WILL
PROVIDE A FAVORABLE ENVIRONMENT FOR EXTENSIVE RAINS. HEAVIEST RAINS
STILL TARGETED FOR AREAS SOUTH OF THE MO RIVER. UP TO AN INCH OF
RAIN HAS ALREADY FALLEN FROM LA CYGNE NORTHWARD TO OLATHE TO SZL.
FLOOD WATCH HAS CAPTURED THIS AREA OF HEAVIER RAINFALL AND AN
ADDITIONAL 1-2 INCHES OF RAIN LIKELY. SATELLITE IMAGERY SHOWS AN
AREA OF ENHANCED/COLDER CLOUD TOPS DEPICTING AN AREA OF STRONGER
CONVECTION IS QUICKLY MOVING INTO SOUTH CENTRAL KS. A SHORT WAVE
EJECTING FROM EASTERN NM GENERATED THIS ACTIVITY AND EXPECT TO SEE
AN INCREASE OF CONVECTION ACROSS SOUTHERN KS SHORTLY AND THEN TRACK
ENE ACROSS THE SOUTHERN CWA RESULTING IN ANOTHER ROUND OF HEAVY
RAIN STARTING LATE THIS MORNING AND CONTINUING INTO THE AFTERNOON
HOURS. OTHERWISE...THE EXTENSIVE CLOUD COVER AND WIDESPREAD RAINS
WILL GREATLY LIMIT ANY TYPE OF WARMUP.

THE UPPER TROUGH COMING FROM THE SW U.S. WILL PASS THROUGH HE CWA
EARLY FRIDAY AND BRING AN END TO THE RAIN WITH CLEARING SKIES.
ATTENTION THEN TURNS TOWARD BROAD TROUGH OVER THE NORTHERN U.S.
MODELS HAVE BEEN ADVERTISING FOR THE PAST COUPLE OF DAYS A SHORTWAVE
WHICH WILL DEEPEN/SHARPEN AS IT DROPS SOUTHEAST FROM ALBERTA FRIDAY
NIGHT. AN UNSEASONABLY COLD AIR MASS WILL ACCOMPANY THIS FEATURE AND
SPREAD INTO THE CWA ON SATURDAY. HAVE SOME CONCERN THE MODELS MAY BE
A BIT TOO COLD OVER THE CWA AS THE MID LEVEL VORTICITY GRADIENT
STAYS OVER IA AND SUGGESTS THE CWA WILL BE SPARED THE FULL IMPACT OF
THE COLD AIR ADVECTION. SIGNIFICANT FRONTOGENETIC FORCING WILL
ACCOMPANY THE COLD FRONT WHILE THE MID/UPPER DYNAMICS SQUEEZE OUT
THE POOLED MOISTURE. THERMAL PROFILES FAVOR ALL SNOW ACROSS NW MO
SATURDAY MORNING. THIS IS A RATHER EXTREME OUTCOME GIVEN THE
CLIMATOLOGY SO WILL ALLOW FOR SOME MODIFICATION OF THE AIRMASS AND
THUS GO WITH A RAIN/SNOW MIX FOR NW MO ON SATURDAY. THE MOISTURE
BAND SHOULD THIN OUT RAPIDLY ON SATURDAY SO MAY ONLY SEE
VIRGA/SPRINKLES SATURDAY AFTERNOON.

THE UNSEASONABLY COLD AIR WILL LINGER THROUGH SUNDAY. INCREASING
WARM AIR ADVECTION SUNDAY NIGHT MAY GENERATE RAIN OR SNOW AS YET
ANOTHER SHORTWAVE TROUGH MOVES EAST THROUGH THE BROAD UPPER
TROUGH.

BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH AT LEAST THE MIDDLE
OF NEXT WEEK

MJ

&&

.AVIATION...

FOR THE 12Z TAFS...RAIN-COOLED BOUNDARY LAYER IS SUSTAINING IFR CEILINGS
AT BOTH KMKC AND KMCI THIS MORNING...WHILE KSTJ CONTINUES WITH MVFR
CIGS. ANOTHER BAND OF RAIN AND THUNDERSTORMS IS MOVING NORTHWARD
OUT OF SOUTHERN KANSAS AND SOUTHERN MISSOURI...HOWEVER AXIS OF HEAVIEST
RAIN LIKELY WILL REMIN SOUTH OF ALL THREE TAF SITES...WITH
VISIBILITIES ONLY FALLING INTO MVFR CATEGORY DUE TO RAIN AND MIST.
CANNOT RULE OUT ISOLATED THUNDER...ESPECIALLY ACROSS SOUTHERN PART
OF CWA...THUS KEPT VCTS IN KMKC THROUGH MIDDAY.  RAIN SHOULD BEGIN
TO DIMINISH BY LATE AFTERNOON/EARLY EVENING AS FOCUS REDIRECTS SOUTH
AND EAST OF FORECAST AREA.  DO NOT EXPECT CEILINGS TO RECOVER TOO
MUCH...THUS MAINTAINED IFR CEILINGS THROUGH THE TAF PERIOD.

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH LATE THURSDAY NIGHT
     FOR MOZ039-040-043>046-053-054.

KS...FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH LATE THURSDAY NIGHT
     FOR KSZ057-060.

&&
Hazardous weather outlook, Oct 8, 6:06 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 AM CDT THU OCT 8 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
606 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER WEST
CENTRAL THROUGH CENTRAL MISSOURI AS WELL AS EAST CENTRAL KANSAS
THROUGH THIS AFTERNOON. THROUGH 6 AM THURSDAY MORNING ONE TO ONE AND
A HALF INCHES OF RAIN HAS FALLEN IN MANY LOCATIONS. A SECOND WAVE OF
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL QUICKLY OVERSPREAD
THE AREA BY SUNRISE. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS
LIKELY SOUTH OF A PAOLA TO FAYETTE LINE TODAY. HEAVY RAINS ARE THE
PRIMARY THREAT. SUFFICIENT INSTABILITY TO SUPPORT SEVERE
THUNDERSTORMS WILL LIKELY BE LACKING DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY HEAVY RAIN OR FLOODING REPORTS TO LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

MJ

In the hours before

Local storm report, Oct 8, 7:09 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 AM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      BOONVILLE               38.96N 92.75W
10/08/2009                   COOPER             MO   LAW ENFORCEMENT

            2.5 INCHES OF RAIN SINCE 4 AM. WATER OVER ROAD 1 MILE
            SOUTH OF I-70 ON U HIGHWAY.

&&

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:04 AM CDTAreal Flood AdvisoryEAXBates, Cass, Johnson3 hr
Oct 8, 5:51 AM CDTAreal Flood AdvisoryEAXCooper, Pettis84 min
Oct 8, 6:45 AM CDTFlash Flood WarningEAXJohnson6 hr
Oct 8, 7:03 AM CDTFlash Flood WarningEAXCooper, Pettis6 hr
Oct 8, 7:18 AM CDTRiver Flood WarningEAXCooper62 hr
Oct 8, 7:21 AM CDTFlash Flood WarningEAXCass6 hr
Oct 8, 7:45 AM CDTFlash Flood WarningEAXHenry6 hr
Oct 8, 8:11 AM CDTAreal Flood AdvisoryEAXBates, Henry50 min
Oct 8, 8:30 AM CDTRiver Flood WarningEAXCass, Henry, Johnson41 hr
Oct 8, 8:34 AM CDTRiver Flood WarningEAXBates, Cass, Henry58 hr
Oct 8, 8:46 AM CDTFlash Flood WarningEAXBates, Henry4 hr
Oct 8, 9:24 AM CDTRiver Flood WarningEAXJohnson, Pettis51 hr
Oct 8, 9:24 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Oct 8, 9:24 AM CDTRiver Flood WarningEAXCooper51 hr
Oct 8, 9:24 AM CDTRiver Flood WarningEAXHoward21 hr
Oct 8, 9:52 AM CDTRiver Flood WarningEAXBates19 hr
Oct 8, 9:56 AM CDTAreal Flood AdvisoryEAXCooper, Howard, Johnson, Lafayette, Saline6 hr
Oct 8, 1:07 PM CDTAreal Flood WarningEAXBates, Cass, Cooper, Henry, Howard, Johnson and 1 more24 hr
Oct 8, 9:52 AM CDTRiver Flood WarningEAXLinn36 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.